To the Editor.—
I read with great interest the article by Harris et al, entitled "Treatment of Scleromyxedema With Melphalan," in the March 1979 Archives (115:295-299). I would like to interject a note of caution on the use of melphalan in the treatment of scleromyxedema and comment on some of the authors' assertions regarding efficacy and side effects. In their series of eight patients, acute myelocytic leukemia developed in one patient after long-term therapy with melphalan. This patient and another died, apparently of infection with Pneumocystis carinii pneumonia. The development of leukemia is a recognized and serious side effect of longterm therapy with melphalan and other alkylating agents.1,2 In addition, P carinii is also a serious infectious complication in immunosuppressed patients, either as a result of their basic disease or as a result of their treatment with immunosuppressive agents. Since scleromyxedema is not a disease characterized by immunosuppression, it
Chanda JJ. Melphalan Therapy in the Treatment of Scleromyxedema. Arch Dermatol. 1980;116(8):862–863. doi:10.1001/archderm.1980.01640320012005
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: